Wednesday, February 27, 2008

Painful Edematous Plaques

Abstract: 24 yo woman with 2 month history of transient plaques torso and extremities.
HPI: This 24 yo woman was diagnosed with hyperthyroidism in October of 2007. She was treated with radioactive iodine and carbamazole in November and December. Her dermatological manifestations began after both treatments. She reports ~ 20 episodes of painful plaques on torso and extremities. These last 1 - 3 days and clear completely. They are hot, tender, and painful in certain locations. She was first seen in my office on February 26, 2008 with an acute episode which was 24 hours old.
O/E: Healthy-appearing young woman. A solitary plaque was noted on the upper back. The borders were well-defined. The area was hot and painful and slightly erythematous. The patient had trouble taking her shirt off for the exam.
Photos:
Note: The border is outlined for clarity with a blue marking pen in photos 2 and 3.

Lab:
She has had various blood tests done by other physicians and I've called for results. I ordered a CBC and ESR yesterday. Thyroid antibodies will be obtained unless her other physicians have ordered these.
Pathology: A deep incisional wedge biopsy into the panniculus was obtained.
Diagnosis: I have not seen anything like this. The short duration of the lesions suggests angioedema or urticarial vasculitis. But, I have never seen a similar case with such large lesions. One wonders about the relationship of her thyroid disease and possible autoantibodies.
Reason Presented and Questions: It is instructive to present an undiagnosed case for discussion. Others may have seen a similar patient. Every day, we see something unique to us. In some cases, our colleagues may be of invaluable assistance. Your comments are most welcome.

11 comments:

  1. This is giant urticaria most probably drug induced.So please stop all drugs,canned foods and check for any focus of infection like UTI.And you can manage with systemic steroids and antihistamine.If thereis no responce check up for internal malignancy.
    khalifa sharquie

    ReplyDelete
  2. urticaria can be seen with exogenous thyroid use. She might need to have the thyroid medication changed to a different type or brand. See the following reference:
    3. Pandya AG, Beaudoing DL, Tharp MD. Chronic urticaria associated with exogenous thyroid use. Arch Dermatol. 1990; 126:1238-1239.

    ReplyDelete
  3. Could this be mast cell degranulation which has been reported with carbimazole although I would expect her to have respiratory symptoms also.
    Looks like angioedema, drug induced, although I find the distribution and pain associated with the area very interesting.SEE REFERENCE BELOW
    Reynolds et al., Edinburgh, UK, studied 663 medical files of hyperthyroid Graves’ patients treated with carbimazole (probably titration) in their department between 1999 and 2002. They were interested to see how many patients suffered from carbimazole adverse reactions. This appeared to be the case in 62/663 patients (9.4%). The adverse effect occurred at a median period of 21 days (range 3–199 days). Adverse effects included rash, pruritus, arthralgia, agranulocytosis, headache, sore throat, alopecia, facial oedema, aphtous ulcer, and diarrhoea. The number of patients with agranulocytosis was 5/663. From their analysis it appeared that in those patients who developed adverse reactions vs who did not, FT4, TT3, and TRAb were significantly higher: 82.4 vs. 52.1 pmol/l (p < 0.001), 6.7 vs. 5.2 nmol/l (p = 0.001), and 64.6 vs. 35.0 (p = 0.02) respectively. (Comment: To my knowledge what is new in this report is the fact that apparently patients with severe thyrotoxicosis due to Graves’ disease have a higher risk to develop adverse reactions to carbimazole. Interestingly, Komiya et al., J Clin Endocrinol Metab 2001;86:3540-3544, published that in their group of patients with Graves’ disease, about 40% had an elevated IgE level and that this group of patients, in comparison with patients with Graves’ disease without an increased IgE level, had a higher TBI level whereas remission rate was lower as compared to patients with Graves’ disease and a normal IgE level. If we try to link these facts to the present report, one could hypothesize that patients with severe Graves’ hyperthyroidism also have increased IgE levels explaining higher susceptibility to adverse reactions as far as they are due to allergy.)

    ReplyDelete
  4. I agree with Dr.Sharqui on giant urticaria. I would also consider Wells syndrome(a hybrid of bacterial cellulitis and urticaria). I saw a similar case in 2006, but with giant urticarial rings involving the back. It was associated with high grade fever. The symptoms resolved with a tapering course of oral prednisolone. Best regards, Shahbaz

    ReplyDelete
  5. Warren HeymanFebruary 28, 2008

    Briefly, you should make sure it's not a drug eruption due to the carbamazole. The pain is unusual in urticarial disorders, raising the possiblity of urticarial vasculitis, Sweet's or Well's syndrome. If there are autoantibodies, use of steroid-sparing immunosuppressives may be of value, as thyroid hormone for this purpose is not indicated here. Hopefully, the bx will give some useful info.

    ReplyDelete
  6. Here is an article by Dr. Heymann on urticaria and thyroid disease:

    Chronic urticaria and angioedema associated with thyroid autoimmunity: review and therapeutic implications.

    Heymann WR.

    J Am Acad Dermatol. 1999 Feb;40(2 Pt 1):229-32.

    Division of Dermatology, University of Medicine and Dentistry of New Jersey- Robert Wood Johnson Medical School at Camden, 08053, USA.
    heymanwr@umdnj.edu

    Thyroid autoimmunity has been increasingly reported to be associated with chronic urticaria and angioedema. The administration of thyroid hormone may alleviate chronic urticaria and/or angioedema in selected patients. This review focuses on the association of thyroid autoimmunity with chronic urticaria and/or angioedema.
    Recommendations for the therapeutic use of thyroid hormone in such patients are presented.

    ReplyDelete
  7. tender urticarea?! are we dealing with more than urticarea? ex.. urticareal vasculitits. seeing the picture without hearing the story, with peudo orange appearnce and the site makes you think of sclredema. did the patient exersise befor ethe episodes?

    ReplyDelete
  8. DR.KHALIL AL HAMDIFebruary 28, 2008

    What is odd in this case is the associated pain that is unusual in ordinary urticaria so i think it is mostly a form of giant urticarial vasuculitis which could be drug induced,carbimazole.As prof. Sharquie said one should exclude UTI in this pt.because i have seen similar cases proved to have associated UTI.So please check this point &treat the UTI if present along with other measures & i hope to be helpful to your patient.

    ReplyDelete
  9. The case of severe transitory painful swellings following RAI is remarkable. The fact that it started after RAI does suggest that the phenomenon is somehow related to a sharp spike in antibodies. It might be worth checking TSI and Thyroid receptor blocking antibodies and not only antiTPO , antiTg, since the mechanism could involve skin receptors for TSH although that is the mechanism for thyroid pretibial myx and acropachy and not urticaria/ angioedema.
    Reuven Sobel, Ben Gurion University School of Medicine, Israel

    ReplyDelete
  10. brenda dintimanMarch 02, 2008

    I consulted Wally Burgdorf and he has seen urticarial vasculitis with carbimazole. I think I missed the biopsy results..brenda

    ReplyDelete
  11. Why is it that no one thinks to test for mastocytosis in patients that present with these symptoms? Mastocytosis often has thyroid involvement, usually Hashimoto's. Patient could have had Hashitoxicosis, misdiagnosed, instead of Grave's. In any case, it makes sense to test for tryptase and tryptase autoantibodies. Course of treatment would involve H1 and H2 antihistamines, and mast cell stabilizers, with zinc and vitamin C supplementation. Has patient experienced unexplained uterine bleeding? That would be another big clue that this reaction is due to the carbimazole. Also, if mastocytosis turns out to be the actual diagnosis, so much better for the patient to find out at 24, so that she can take steps to control it, and prevent unnecessary exposure to mast cell degranulators.

    ReplyDelete

We welcome your comments. We endeavor to serve your patients and you. If you want us to respond, please add your name and email address. Some people have trouble uploading comments. In that case, please send comments directly to djelpern@gmail.com. Thank you.